cold or hayfever

Hi for the past three days i have been sneezing and blowing my nose all day, i started when i woke up tuesday morning. Never suffered with hayfever so dnt know if its a cold or hayfever. With working in a lab its been a nightmare and ive gone through boxes of tissues.

Iam on seretide and ventolin, the nurse wos looking at a add on tablet but she has broke her ankle so overdue seeing her. Dnt want to take a tablet has i always have bad side effects.

Is it asthma/hayfever or a cold has anyone got any advise. Not really troubled with my breathing so do i take my ventolin more wen i have a cold or not. Dnt really want to go to docs has ive never been away lately and cant really have any more time off work. Any replies would be a help.

Jeanette

3 Replies

oldestnewest
  • Best bet is to speak to your GP and put your mind at rest and ask if they could refer you for allergy testing. If you wear latex gloves at work get them to test for latex as well...

  • If you're having problems with your nose you could always try a steroid nasal spray. I use Nasonex (which is prescription only) but there are others available. I have found that it has made a huge difference to my nasal symptoms. I no longer constantly sniff much to everyones relief.

    x

  • Hi Jeanette,

    Sorry to hear that you're having problems - a lot of people are at this time of year. It's very difficult to tell without seeing you whether it is hayfever or a cold that is bothering you. If you are feeling generally unwell, with a sore throat or swollen glands in your neck, then it is more likely to be a cold, and if you have a lot of itching of your eyes, nose or throat, then it is more likely to be hayfever, but there are no hard and fast rules and it can sometimes be extremely difficult to tell the difference. I have been caught out before treating for one when it turns out to be the other.

    If it is a cold, there is not really anything specific that you can do. Paracetamol can help with general aches and pains and fever - be careful if you are taking cold remedy drinks like Lemsip as these can also contain paracetamol so the two should not be taken together - read the packets careful. Decongestant tablets or sprays containing pseudoephedrine can help with the bunged up feeling but talk to your pharmacist before you use them as they sometimes don't mix very well with asthma medications, and can make you more prone to side effects like fast heart rate. The sprays are generally more effective than the tablets but they can cause rebound congestion when you stop using them, which tablets tend not to. They should not be taken long term. Steam inhalation can also help if you are very bunged up - run some hot water into the bathroom sink and bend over it with a towel over your head for a bit - be careful not to scald yourself.

    If it is hayfever, there are quite a few treatment options and exploring previous threads on AUK will give you some very good suggestions. You should see your doctor for advice on the best treatment. Anti-histamines are the mainstay of treatment - modern ones like ceterizine or loradatine are very well tolerated with very few side effects and are not sedating like the older ones. You can get them over the counter from your pharmacist or from your GP. A steroid nasal spray is a good option if you do not want to take tablets - very little of the steroid gets into your body, most of it acts locally in your nose, so the side effects are very minimal. Some people do find that they have problems with nosebleeds but this is rare. Again, you can get steroid nasal sprays from your GP or over the counter from the pharmacist.

    I think from our previous conversations that the tablet that your asthma nurse is talking about is montelukast (Singulair), which is a leukotriene antagonist, a tablet which acts to directly block the effects of one of the allergy causing chemicals in the body. This helps with both asthma and hayfever, so it might be a good option for you. Some people do get side effects from this medication but most people tolerate it very well and don't have any problems.

    It's also worth thinking of non-drug methods of controlling your hayfever, such as trying to avoid allergens and doing nasal/sinus washouts - again, there is lots of advice on previous threads on here.

    Please don't think that because you have had problems with some tablets, that you will always get bad side effects from all of them. Tablets are highly variable in their active ingredients and the way they work, so it's not possible to predict your reaction to one tablet from your reaction to another, and no-one is sensitive or allergic to everything!

    Hope this helps and you feel better soon,

    Em H

You may also like...